AEFI stands for the adverse event following immunisation (AEFI meaning). When it comes to vaccines, an adverse event following immunisation (AEFI) is defined as any medical event that occurs after the vaccination administration. Still, it does not necessarily have a causal relationship with the use of the vaccine. An AEFI can be any unfavourable or unexpected sign, abnormal test finding, symptom, or sickness. It can also be a medical condition.
AEFIs are classified into five different categories
- Vaccine product-related reaction
- Vaccine quality defect-related reaction
- Immunisation error-related reaction
- Immunisation anxiety-related reaction
- Coincidental event
What are the symptoms of AEFI?
As a result of the immune system’s response to the vaccine, there are evident local or systemic symptoms. Pain, redness, and swelling may occur around the injection site due to the local response. Systemic responses include fever, headache, fatigue, irritability, and an overall feeling of being sick, among others. Mild reactions to vaccines typically occur shortly after immunisation and resolve on their own within a few days, without the need for any particular intervention or treatment. Mild responses to injected live vaccinations can take a week or longer to manifest. Still, they can also resolve on their own without the need for any particular therapy or intervention. Some people find that managing their symptoms, such as applying a cool, moist cloth to a painful injection site, relaxing, or taking modest analgesics to ease discomfort associated with injection site responses or fever, makes them feel more comfortable.
Followings are the list of symptoms and signs of AEFI:
- Muscle pain
- Loss of appetite
- Sore throat
- Runny nose
The symptoms of AEFI is divided into:
Local Reactions: mild AEFI signs such as pain, swelling and redness.
Systemic reaction: symptoms such as fever, weakness and loss of appetite and drinking.
Let’s discuss more on the categories of AEFI.
Vaccine product-related reaction: One or more of the inherent features of the vaccination product cause or predispose to an AEFI when it is administered as a result of or in response to a vaccine. For example, AEFI like extensive limb swelling following DTP vaccination. Besides, aseptic meningitis may be an effect of AEFI following the mumps vaccine.
Vaccine quality defect-related reaction: An AEFI that happens or is precipitated by a vaccine due to quality defects of the vaccine product. It includes the administration device as provided by the manufacturer. A quality defect is defined as any variation of the vaccine product as manufactured from the quality specifications that have been specified for the product. For example, a failure by the manufacturer to completely inactivate the virus leads to cases of paralytic polio.
Immunisation error-related reaction: An AEFI that happens because of inappropriate vaccine handling, prescribing or administration and thus, it is preventable. Inappropriate usage is when the usage other than what is authorised and recommended is based on scientific evidence or expert recommendation.
Immunisation anxiety-related reaction: An AEFI resulting from anxiety about receiving the vaccine. “Immunisation anxiety-related reaction” is a term used to describe a range of symptoms and signs that can occur as a result of anxiety about immunisation, including vasovagal-mediated reactions, hyperventilation-mediated reactions, and stress-related psychiatric reactions or disorders, among others. However, the term “anxiety” does not adequately describe the presentation of all of these AEFI, and anxiety may or may not manifest itself during such situations. As a result, a new term, “immunisation stress-related response (ISRR),” is proposed to describe this cause-specific AEFI better. Children’s symptoms of anxiety associated with the immunisation procedure may include breath-holding with or without a brief loss of consciousness, vomiting, breathing too quickly (hyperventilation) and feeling light-headed, tingling around the mouth or the hands, fainting, or episodes of convulsions. Some people will experience these feelings in such a mild degree that they will not even notice them, whilst they may be overwhelming for others.
Coincidental event: These occurrences have absolutely nothing to do with vaccination. They arise due to chance after immunisation and are likely to have occurred even if the immunisation had not been administered. This can give the impression that illnesses or newly discovered conditions are linked to immunisation when they aren’t at all.
It’s advisable to take Covid 19 vaccine.